Indiana, 2017Damaging Wind in Indiana, July 23, 2017
July 23, 2017 · NWS IND · 1 event in 1 county or zone
An isolated thunderstorm moving eastward across Howard County during the afternoon or July 23rd produced tree damage along its path.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm moving eastward across Howard County during the afternoon or July 23rd produced tree damage along its path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 23, 3:28 PM EST, 22 minutes earlier.
Area forecast discussion, Jul 23, 3:28 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
428 PM EDT Sun Jul 23 2017
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 314 PM EDT Sun Jul 23 2017
Thunderstorm activity across central Indiana will come to an end
tonight as a cold front exits the area and cooler drier air
filters in. Dry weather is then expected through Wednesday as high
pressure builds over the area from the northwest. The next system
will arrive late Wednesday night as a cold front approaches and
then moves through the area on Thursday. Shower and thunderstorm
chances continue into Thursday night but move out by Friday and a
dry weekend is in store.
&&
.NEAR TERM /This afternoon and tonight/...
Issued at 314 PM EDT Sun Jul 23 2017
Scattered line of thunderstorms moving through central Indiana
this afternoon will continue to sink southeast through this
evening. The best upper forcing is north of the area but surface
convergence along cold front and leftover convective boundaries
will continue to provide the focus necessary to sustain scattered
convection across much of the area in this warm humid airmass for
the next few hours. The building upper ridge will start to push
any storm chances out from the southwest as it serves to stabilize
the airmass. Some additional convection from the north could move
during the tonight period or hang around for the first few hours
of that period on the leading edge of the upper wave moving south
through Wisconsin currently. Thus will keep chance pops going in
the north through around 3z and slight chance elsewhere before
dropping to dry by 6z with instability dropping out. With all the
rain received in parts of the area could wind up seeing some
patchy fog development late, but complicating this will be cold
dry advection behind the front. Thus only included this in the
southern half of the forecast area starting after 9z and running
through daybreak.
&&
.SHORT TERM /Monday through Wednesday/...
Issued at 314 PM EDT Sun Jul 23 2017
Models are in pretty good agreement and did not deviate from
blended initialization. High pressure builds over the area from
the northwest and will bring dry weather and initially cooler
temperatures to the area. Highs in the low to mid 80s are expected
for Monday and Tuesday with dew points back in the more
reasonable 60s. Wednesday as the high moves to the east through
the day temperatures will climb back into the upper 80s to around
90 and dew points into the upper 60s to lower 70s.
&&
.LONG TERM /Wednesday Night through Sunday/...
Issued at 228 PM EDT Sun Jul 23 2017
Models indicate low pressure will move across the great lakes
Wednesday night and a cold front will move south across Indiana
later Thursday and Thursday night. There are some timing
differences with the GFS and Canadian models being a little faster
and the Euro a little slower. The GFS tracks a stronger low
pressure system across the mid Mississippi valley into Kentucky
by Friday and as a result slows down the cold front then.
The GFS and Canadian models are a little more progressive then
and I decided to cut super blend POPS slightly north and central
Friday.
Otherwise...models are in good general agreement with Thursday
being quite wet and Friday night and the weekend being dry as
high pressure moves east across the great lakes.
Overall the MOS blend on temperatures seem reasonable. Lows will be
in the upper 60s to lower 70s Wednesday night...middle to upper
60s Thursday night and the lower 60s over the weekend. Highs will
be in the 80s with some upper 70s over northeast sections Saturday.
&&
.AVIATION /Discussion for 232100z IND TAF Update/...
ssued at 428 PM EDT Sun Jul 23 2017
Left VCTS in for the next 3 hours with radar showing a few showers
and storms fairly near and addition pop ups possible. That said,
coverage is fairly sparce, so most of the time it should be
thunderstorm free.
Previous discussion follows...
Issued at 123 PM EDT Sun Jul 23 2017
Broken MVFR cloud deck has developed over the sites. Expect that
ceilings will increase to VFR over the next few hours with
increased solar insolation as cirrus deck exits.
On convective threat...storms are moving through KLAF at issuance
time but should be southeast of there shortly so included a VCTS
there but no explicit mention. Was going to leave VCTS out of KHUF
and KBMG for this issuance, but latest look at satellite and radar
trends show move convective development ahead of the cell at KLAF
and also an area of convergence in central Indiana that could lead
to scattered storm development over the next couple of hours. Thus
will include a VCTS at all sites, likely through around 23-0z. Any
sites that do see storms will likely see a brief drop to LIFR
visibilities and possibly IFR ceilings with gusty NW winds around
25-35 kts.
Tonight could see some fog development from saturated ground, but
cool and dry advection behind the cold front may counteract this,
so just included a tempo mention at KBMG where the drier air will
arrive the latest.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....JH
AVIATION...CP/MK
Hazardous weather outlook, Jul 23, 11:58 AM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1258 PM EDT Sun Jul 23 2017
INZ021-028>031-035>049-051>057-060>065-067>072-241000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
1258 PM EDT Sun Jul 23 2017
This hazardous weather outlook is for central Indiana.
.DAY ONE...This Afternoon and Tonight.
Outlook: Scattered thunderstorms will occur this afternoon and early
this evening. A few strong storms are possible. But we are not
expecting any outbreaks of severe weather at this time.
Hazards include...lightning...gusty winds...small hail and heavy
rainfall. Maximum heat indices approaching a 100 degrees are
possible over the lower Wabash Valley.
Timing: Best chances for storms will be this afternoon and early this evening.
Heat indices will peak during the afternoon.
Discussion: A secondary cold front dropping south from the Great
Lakes may spark scattered thunderstorms this afternoon and evening
with a warm and unstable airmass across central Indiana.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Outlook: Scattered thunderstorms will be possible Wednesday night
through Thursday night. Storms may produce gusty winds...heavy
rainfall and lightning.
Discussion: After high pressure provides dry and less humid
conditions for the first half of the week...thunderstorms will return
on Wednesday night and continue through Thursday as a cold front
moves across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
JH
In the hours before
Local storm report, Jul 23, 10:36 AM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1136 AM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HEAVY RAIN LOOGOOTEE 38.67N 86.91W
07/23/2017 M4.11 INCH MARTIN IN COCORAHS
24 HOUR RAINFALL.
0700 AM HEAVY RAIN 3 SW WILLIAMS 38.77N 86.68W
07/23/2017 M3.53 INCH MARTIN IN CO-OP OBSERVER
24 HOUR RAINFALL.
1000 AM HEAVY RAIN 6 S LACY 38.55N 86.79W
07/23/2017 M3.42 INCH MARTIN IN CO-OP OBSERVER
24 HOUR RAINFALL.
1100 AM HEAVY RAIN 2 SSW COALMONT 39.16N 87.24W
07/23/2017 M3.40 INCH SULLIVAN IN CO-OP OBSERVER
24 HOUR RAINFALL.
1125 AM HEAVY RAIN MITCHELL 38.74N 86.47W
07/23/2017 M2.92 INCH LAWRENCE IN MESONET
24 HOUR RAINFALL.
0700 AM HEAVY RAIN WILLIAMS 38.80N 86.65W
07/23/2017 M2.73 INCH LAWRENCE IN CO-OP OBSERVER
24 HOUR RAINFALL.
0845 AM HEAVY RAIN 3 ENE JASONVILLE 39.18N 87.14W
07/23/2017 M2.62 INCH CLAY IN COCORAHS
24 HOUR RAINFALL.
0900 AM HEAVY RAIN CLAY CITY 39.27N 87.11W
07/23/2017 M2.41 INCH CLAY IN COCORAHS
24 HOUR RAINFALL.
0730 AM HEAVY RAIN 2 NE SPRING MILL STATE 38.75N 86.39W
07/23/2017 M2.04 INCH LAWRENCE IN COCORAHS
24 HOUR RAINFALL.
1118 AM HEAVY RAIN 3 NW INDIAN SPRINGS 38.83N 86.80W
07/23/2017 M2.00 INCH MARTIN IN MESONET
24 HOUR RAINFALL.
1059 AM HEAVY RAIN 3 SW OOLITIC 38.87N 86.57W
07/23/2017 M2.00 INCH LAWRENCE IN MESONET
24 HOUR RAINFALL.
&&Special weather statement, Jul 23, 12:04 PM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
104 PM EDT SUN JUL 23 2017
INZ029-030-231745-
Clinton IN-Tippecanoe IN-
104 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR TIPPECANOE AND WEST CENTRAL
CLINTON COUNTIES UNTIL 145 PM EDT...
At 104 PM EDT, Doppler radar was tracking a strong thunderstorm near
Otterbein, moving southeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lafayette, West Lafayette, Shadeland, Dayton, Battle Ground, Mulberry
and Purdue University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4056 8690 4036 8658 4021 8695 4021 8696
4038 8709 4053 8709 4056 8703
TIME...MOT...LOC 1704Z 320DEG 25KT 4048 8700
AW/JHLocal storm report, Jul 23, 12:10 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
110 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 2 SSW COALMONT 39.17N 87.24W
07/22/2017 GREENE IN CO-OP OBSERVER
MULTIPLE TREES DOWNED ACROSS SHAKAMAK STATE
PARK. DELAYED REPORT FROM JULY 22 STORM.
TIME ESTIMATED FROM RADAR.
&&
AWSpecial weather statement, Jul 23, 1:36 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
236 PM EDT SUN JUL 23 2017
INZ036-037-046-231900-
Montgomery IN-Hendricks IN-Boone IN-
236 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HENDRICKS...SOUTHWESTERN
BOONE AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 300 PM EDT...
At 236 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Lebanon, or 14 miles southeast of Crawfordsville,
moving southeast at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Brownsburg, Danville, Pittsboro, Jamestown, North Salem, Lizton,
Advance and New Ross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3991 8633 3988 8633 3972 8652 3985 8669
3986 8669 3987 8671 3994 8680 4008 8664
TIME...MOT...LOC 1836Z 312DEG 23KT 3995 8664
AW/JHThunderstorm Wind, Howard
- When
- July 23, 3:50 PM EST
- Where
- Howard County, 1.26 mi WNW of Kokomo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $13,000
- Reported by
- State Official
- Coordinates
- 40.490, -86.150
A tree fell on a vehicle due to damaging thunderstorm wind gusts. No injuries were reported. A few other trees were downed in the area, with one tree down on a power line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 23 to 24, 2017$2.4 million · 13 events
- Flash Flooding and Flood in New York, July 23 to 24, 2017$1.2 million · 11 events
- Damaging Winds in Illinois, July 23, 2017$177,000 · 70 kt wind · 6 events
- Hail and Damaging Wind in Texas, July 23, 2017$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in New York, July 23, 2017$134,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 23, 2017$73,000 · 50 kt wind · 16 events
- Flooding and Hail in Illinois, July 23, 2017$41,000 · 1.5 in hail · 28 events
- Damaging Winds in South Carolina, July 23, 2017$55,000 · 60 kt wind · 7 events
- Flood and Damaging Winds in Indiana, July 23, 2017$53,000 · 65 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arizona, July 23, 2017$55,000 · 56 kt wind · 3 events
- Flood in Iowa, July 23, 2017$50,000 · 1 event
- Tornado and Damaging Winds in Indiana, July 23, 2017$40,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714068.